Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 15, NWS Key West, FL

October 18, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 18, 2020, 7:52 PM EDT for Monroe County, Florida. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2020, 7:52 PM EDT (23:52 UTC)
Expired
Oct 19, 2020, 4:41 PM EDT
In force
21 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1932 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WHUS42 KKEY 182352
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
752 PM EDT Sun Oct 18 2020

FLZ076-191000-
/O.NEW.KKEY.CF.Y.0004.201018T2352Z-201019T1000Z/
Monroe Upper Keys-
752 PM EDT Sun Oct 18 2020

...COASTAL FLOOD ADVISORY IN EFFECT...

* WHAT...Saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Especially at the times of high tide, although there will
  be little to no relief at low tide. 

* IMPACTS...Saltwater flooding of low elevation streets and lots
  is expected. Some storm drains will overflow, and some seawalls
  and docks will be overtopped. Boaters can expect less clearance
  under fixed bridges. Motorists should remember that persistent
  puddles around the times of high tide are almost certain to
  contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone 
property. Boaters should lower biminis and antennae, and approach 
fixed bridges at the safest navigable speed, noting that clearance
beneath bridges will be reduced.

&&

$$

FLZ077-078-191000-
/O.NEW.KKEY.CF.S.0015.201018T2352Z-201019T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
752 PM EDT Sun Oct 18 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle and Lower Florida Keys.

* WHEN...Especially at the times of high tide.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or rush through flooded roadways. Boaters should 
lower biminis and antennae, and approach fixed bridges at the 
safest navigable speed, noting that clearance beneath bridges will
be reduced.

&&

$$

CLR
2 follow-up statements
877 
WHUS42 KKEY 190836
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
436 AM EDT Mon Oct 19 2020

FLZ076-191645-
/O.EXT.KKEY.CF.Y.0004.000000T0000Z-201019T2300Z/
Monroe Upper Keys-
436 AM EDT Mon Oct 19 2020

...COASTAL FLOOD ADVISORY IN EFFECT...

* WHAT...Saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Especially at the times of high tide, although there will
  be little to no relief at low tide.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone 
property. Boaters should lower biminis and antennae, and approach 
fixed bridges at the safest navigable speed, noting that clearance
beneath bridges will be reduced.

&&

$$

FLZ077-078-191645-
/O.EXT.KKEY.CF.S.0015.000000T0000Z-201019T2300Z/
Monroe Middle Keys-Monroe Lower Keys-
436 AM EDT Mon Oct 19 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle and Lower Florida Keys.hrough this evening.

* WHEN...Especially at the times of high tide.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or rush through flooded roadways. Boaters should 
lower biminis and antennae, and approach fixed bridges at the 
safest navigable speed, noting that clearance beneath bridges will
be reduced.
&&

$$

APA
483 
WHUS42 KKEY 192041
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
441 PM EDT Mon Oct 19 2020

FLZ077-078-201000-
/O.CAN.KKEY.CF.S.0015.000000T0000Z-201019T2300Z/
/O.EXB.KKEY.CF.Y.0004.000000T0000Z-201020T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
441 PM EDT Mon Oct 19 2020

...COASTAL FLOOD ADVISORY IN EFFECT...

* WHAT...Saltwater flooding.

* WHERE...Middle and Lower Florida Keys.

* WHEN...Especially at the times of high tide, which will be
  around and just after midnight.

* IMPACTS...Saltwater flooding of low elevation streets and lots
  is expected. Some storm drains will overflow, and some seawalls
  and docks will be overtopped. Boaters can expect less clearance
  under fixed bridges. Motorists should remember that persistent 
  puddles around the times of high tide are almost certain to 
  contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be 
closed. Do not drive around barricades or through water of unknown
depth. Take the necessary actions to protect flood-prone 
property. Boaters should lower biminis and antennae, and approach 
fixed bridges at the safest navigable speed, noting that clearance
beneath bridges will be reduced.

&&

$$

FLZ076-201000-
/O.EXT.KKEY.CF.Y.0004.000000T0000Z-201020T1000Z/
Monroe Upper Keys-
441 PM EDT Mon Oct 19 2020

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT...

* WHAT...Saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Especially at the times of high tide, although there 
  will be little to no relief at low tide.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property. Boaters should lower biminis and antennae, and approach 
fixed bridges at the safest navigable speed, noting that clearance
beneath bridges will be reduced.

&&

$$

CLR

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 18, 3:50 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Oct 18, 3:50 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Key West FL
350 PM EDT Sun Oct 18 2020

.DISCUSSION...
Currently - A strong pressure ridge extends southwestward over the
Atlantic states, through the southeast, and into the Gulf of
Mexico. At the same time, this along with troughing in the
Caribbean sea is producing a fairly tight pressure gradient across
a broad swath in our area. This is resulting in generally moderate
to fresh breezes across the Keys and surrounding waters. Meanwhile,
the southern stream aloft is not strong but has a subtle trough
aligned in the extreme southeastern Gulf of Mexico. One could make
the argument that this trough, along with day time heating over
Florida and Cuba and the broad trough in the Caribbean is
contributing to amplify a lower level trough along and east of our
longitude. Satellite imagery does depict a swath of increased
cloud cover over the Bahamas and east of the Florida coast. Local
radars indicate scattered showers with a few embedded
thunderstorms developing over our eastern zones and off of South
Florida.

Short Term Update - Over the next several days the parent high
over the northeast will move northeastward then east out to sea,
but trailing a healthy ridge axis into the Atlantic and gulf
states and Gulf of Mexico. This is as the broad area of lower
pressure in the Caribbean sea sharpens and moves west
northwestward into the northwestern Caribbean Sea. A fairly tight
pressure gradient will continue resulting in, at times, breezy
conditions. As the lower level trough in our area shifts westward,
the associated ample moisture, excellent theta-e flux, should be
able to support rounds of scattered to numerous showers. Will
maintain the well above normal chance for precipitation over the
next couple of days then gradually trend down. Expect near to
slightly above normal temperatures through this period with dew
points roughly in the mid 70s.

Heading into mid and late week, the lower level trough will move
into the Yucatan and the upper level trough will dissolve into a
developing ridge. Meanwhile, there is some uncertainty on winds as
our area is near the southern extent of the broad belt of the
tightest pressure gradient. For now will maintain moderate to
fresh breezes through this period. Rain chances should continue
to trend downwards as the lower troughing moves further west and
the wind speeds ease back some.

&&

.MARINE...
A tight pressure gradient between a ridge over the eastern United
States and Gulf of Mexico and a broad trough over the Caribbean
Sea will result in continued fresh northeast to east breezes
across Keys waters. There will be peaks and lulls as a function of
diurnal cycles and undulations in the pressure field. A Small
Craft advisory will raised for all Keys waters tonight and a mix
of cautions and advisories will likely be required for all waters
for the following several days. Winds should gradually weaken
heading into mid week as the troughing moves to our west and the
ridge weakens some.

&&

.AVIATION...
VFR conditions will prevail at both island terminals today. Isolated
showers and the occasional thunderstorm will continue to stream
through the island chain and offshore waters. This pattern will
persist throughout the afternoon and overnight, so keeping VCSH in
the TAFs. Should one pass over an airport, expect short-term
amendments for brief sub-VFR conditions and wind gusts near 25
knots. Winds are expected to pick up again late this afternoon near
20Z with 15 knots gusting to near 20 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  79  86  78  87 / 70 70 70 50
Marathon  79  86  78  87 / 70 70 70 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory for FLZ076.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....KBL
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 18, 4:46 AM EDT, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
446 AM EDT Sun Oct 18 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-190900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
446 AM EDT Sun Oct 18 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are possible along the Florida
Keys and the surrounding coastal waters through tonight. The
primary thunderstorm hazards will be cloud to surface lightning
strikes and strong gusty winds with the rapidly moving and heavier
cells.

The observed water levels are currently within Coastal Flood
Statement thresholds for the Lower and Middle Florida Keys. Hence,
a Coastal Flood Statement will be extended for these islands due
to minor saltwater flooding of low-lying lots and roads through
tonight.

However, water levels are expected to rise higher on Florida Bay
adjacent to the Upper Keys. Subsequently, a Coastal Flood
Advisory is in effect for this area. In addition to salt water
flooding of low-lying lots, take the necessary actions to protect
flood-prone property.

And finally, A Small Craft Advisory is in effect for our entire
marine district this morning, before slackening this afternoon.
Another northeast to east wind surge is anticipated to overspread
our entire coastal waters this evening through tonight.
Subsequently, the Small Craft Advisory will be required again
tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated to scattered thunderstorms are anticipated  along the
Florida Keys and the surrounding coastal waters through at least
Wednesday night, before possibly decreasing in coverage later
Thursday into early next weekend.

The primary thunderstorm hazards will be cloud to surface
lightning strikes and strong gusty winds which may require Special
Marine Warnings issued by your National Weather Service right here
in Key West. Please stay tuned.

Given periodic spells of moderate to locally heavy rainfall
along with the above normal tidal water through at least
Wednesday night, residents and motorists should be alert for the
possibility of flooding.

Meanwhile, saltwater flooding of low-lying lots and roads will
continue to require Coastal Flood Statements and or Coastal Flood
Advisories for all the Florida Keys on Sunday and into next week.

And finally, a Small Craft Advisory will likely be required
Monday through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

In the hours before

Local storm report, Oct 18, 3:38 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
338 PM EDT SUN OCT 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.85N 80.62W
10/18/2020  M40 MPH          GMZ042             FL   MESONET

            A NORTH-NORTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR
            REEF LIGHT AT 327 PM EDT.

&&

ROSS
Local storm report, Oct 18, 5:12 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
512 PM EDT SUN OCT 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     MARINE TSTM WIND 2 SW BIG COPPITT KEY    24.58N 81.68W
10/18/2020  M39 MPH          LOWER KEYS IN MONR FL   ASOS

            A NORTHEAST WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED
            BY THE NAVAL AIR STATION KEY WEST ASOS ON BOCA CHICA KEY
            AT 454 PM EDT.

&&

ROSS
Local storm report, Oct 18, 6:42 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
642 PM EDT SUN OCT 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     MARINE TSTM WIND 14 NW KEY WEST          24.72N 81.92W
10/18/2020  M40 MPH          GMZ033             FL   MESONET

            AN EAST-NORTHEAST WIND GUST OF 35 KNOTS, OR 40 MPH, WAS
            RECORDED BY THE SMITH SHOAL WEATHERFLOW MESONET STATION
            AT 625 PM EDT.

&&

CROTHWEL
Local storm report, Oct 18, 6:47 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
647 PM EDT SUN OCT 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
10/18/2020  M45 MPH          GMZ042             FL   MESONET

            AN EAST-NORTHEAST WIND GUST OF 39 KNOTS, OR 45 MPH, WAS
            RECORDED BY THE CARYSFORT REEF LIGHT WEATHERFLOW MESONET
            STATION AT 624 PM EDT.

&&

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 11:22 PM EDTSpecial Marine WarningKEY23 min
Oct 17, 11:45 PM EDTSpecial Marine WarningKEY30 min
Oct 18, 4:28 PM EDTSmall Craft AdvisoryKEY14 hr
Oct 18, 7:52 PM EDTCoastal Flood AdvisoryKEYMonroe33 hr

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.